Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Indianapolis, IN

April 8, 2020Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 8, 2020, 1:25 AM EDT for Parke County, Vermillion County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 1:25 AM EDT (05:25 UTC)
Expired
Apr 8, 2020, 2:00 AM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KIND 080525
SVRIND
INC121-165-080600-
/O.NEW.KIND.SV.W.0026.200408T0525Z-200408T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
125 AM EDT Wed Apr 8 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Parke County in west central Indiana...
  Southern Vermillion County in west central Indiana...

* Until 200 AM EDT.

* At 125 AM EDT, a severe thunderstorm was located near Rockville, or
  21 miles northeast of Paris, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clinton, Rockville, Fairview Park, Montezuma, Dana, Mecca,
  Bloomingdale, Marshall, Bridgeton, Cecil Harden Lake and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 8753 3986 8701 3961 8705 3971 8753
TIME...MOT...LOC 0525Z 282DEG 38KT 3978 8735 

HAIL...1.25IN
WIND...60MPH
 
$$

50
2 follow-up statements
648 
WWUS53 KIND 080535
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
135 AM EDT Wed Apr 8 2020

INC165-080545-
/O.CAN.KIND.SV.W.0026.000000T0000Z-200408T0600Z/
Vermillion IN-
135 AM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILLION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3986 8701 3961 8705 3968 8739 3987 8738
TIME...MOT...LOC 0535Z 282DEG 38KT 3976 8721 

$$

INC121-080600-
/O.CON.KIND.SV.W.0026.000000T0000Z-200408T0600Z/
Parke IN-
135 AM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR PARKE COUNTY...

At 135 AM EDT, a severe thunderstorm was located over Rockville, or
21 miles northeast of Terre Haute, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rockville, Montezuma, Mecca, Bloomingdale, Marshall, Bridgeton, Cecil
Harden Lake and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3986 8701 3961 8705 3968 8739 3987 8738
TIME...MOT...LOC 0535Z 282DEG 38KT 3976 8721 

HAIL...1.25IN
WIND...60MPH
 
$$

50
867 
WWUS53 KIND 080556
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
156 AM EDT Wed Apr 8 2020

INC121-080606-
/O.EXP.KIND.SV.W.0026.000000T0000Z-200408T0600Z/
Parke IN-
156 AM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR PARKE COUNTY WILL EXPIRE AT
200 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3986 8701 3961 8705 3968 8739 3987 8738
TIME...MOT...LOC 0556Z 282DEG 38KT 3972 8695 

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:43 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 7, 10:43 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
Issued by National Weather Service Bismarck ND
1043 PM EDT Tue Apr 7 2020

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 438 PM EDT Tue Apr 7 2020

Severe thunderstorms are possible across the area tonight as a
weak cold front passes through the region. Wednesday will be warm
again ahead of another front that will arrive on Wednesday night
with a more widespread area of showers and thunderstorms. A few
severe thunderstorms are possible again Wednesday night. Breezy
and much cooler weather will arrive Thursday and Friday.

&&

.NEAR TERM /Rest of Tonight/...

Issued at 1032 PM EDT Tue Apr 7 2020

A line of strong to severe storms has made it's way into northern
Indiana and will continue to sag south and east over the next few
hours. The last few iterations of the HRRR seem to have a pretty
good handle on the ongoing convection and would have the
strongest part of the line giving the north central and
northeastern portions of the forecast area a glancing blow.
Further development continues across western Illinois and eastern
Iowa but it is still pretty uncertain whether this activity will
be able sustain itself until it reaches our area. For this reason,
cut back on precipitation chances across much of our south, west,
and portions of the central. Otherwise, the forecast looks to be
in good shape.

&&

.SHORT TERM /Wednesday through Thursday Night/...

Issued at 438 PM EDT Tue Apr 7 2020

Low- and midlevel warm air advection will quickly resume Wednesday
as another, stronger shortwave trough amplifies in the upper Great
Lakes. Post-frontal drying behind tonight's system is forecast to
be significant enough to stunt return-flow trajectories Wednesday
in advance of the next and stronger cold front expected to arrive
Wednesday night, so the expected instability with the next front
will be lower, with MLCAPE generally in the 500 to perhaps 1000
J/kg range. However, forcing for ascent will be stronger and the
12 UTC model suite and related NBM guidance supported PoPs in the
70-90 percent range Wednesday night, and strong wind fields are
supportive of a few severe storms, as well.

It will be warm again Wednesday ahead of the secondary cold front
with NBM-driven forecast highs in the 70s again. On Thursday, cold
air advection will rule with forecast highs falling into the 45 to
55 F range with gusty northwest winds. Low-level momentum transfer
in the cold air advection regime will likely support winds more in
line with MOS-based forecast guidance, so the official forecast
was weighted toward those numbers. Winds could remain elevated
enough on Thursday night behind another, reinforcing cold frontal
zone to prevent frost formation in most areas, but actual lows are
forecast to reach the lower and middle 30s F in many areas.

&&

.LONG TERM /Friday through Tuesday/...

Issued at 438 PM EDT Tue Apr 7 2020

A cool weather pattern will persist through the long term thanks
to initially-northwest flow that will be shifted only due to the
slow development of a mean central United States trough that will
keep below-normal temperatures in the cards. The 00 and 12 UTC
global deterministic and ensemble guidance and related NBM output
agree on the overall theme of the long term, with the primary
highlights being 1) potential widespread frost on Friday night and
Saturday morning, and 2) the increasing likelihood of widespread
rain and embedded thunderstorms centered on the Sunday and Sunday
night time frame. The NBM supported introduction of likely-level
PoPs Sunday, and lingering shower chances through early next week.
Highs through much of the period will be in the 50s F.

&&

.AVIATION /Discussion for the 080000Z TAF Issuance/...

Issued at 1038 PM EDT Tue Apr 7 2020

VFR conditions are forecast to prevail over the next few hours.
The risk of thunderstorm development increases after 03 UTC as an
approaching cold front will generate at least scattered
thunderstorms with locally sub-VFR conditions possible in any
storms. Timing of the potential storms is focused on the 03 to 10
UTC time frame, but confidence in impacts at any given terminal
still remains too low for inclusion of more than a VCTS in any
TAFs for now. At the moment, the north central and northeastern
parts of the forecast area look to have the best chance for
thunderstorms.

Moving into Wednesday morning, confidence is increasing that MVFR
ceilings in stratus will follow the cold front based on the
latest model guidance and trends upstream. It isn't out of the
question that ceilings will dip into IFR categories with this
stratus but the latest guidance has backed off a bit so will stick
with MVFR for now. These ceilings should lift with a return to
VFR conditions by about 15 UTC Wednesday. More clouds and even a
few showers will approach KIND towards the very end of the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CJS
NEAR TERM...ZH
SHORT TERM...CJS
LONG TERM....CJS
AVIATION...ZH/CJS
Hazardous weather outlook, Apr 7, 5:22 PM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
522 PM EDT Tue Apr 7 2020

INZ021-028>031-037>042-048-049-081500-
Carroll-Warren-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-
Madison-Delaware-Randolph-Hancock-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Lebanon, Zionsville,
Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Greenfield, Cumberland, and New Castle
522 PM EDT Tue Apr 7 2020

...Severe Thunderstorms Possible Tonight...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are expected late this evening and overnight.
Severe storms are possible, especially overnight. Keep a weather
radio on alert overnight.

Hazards: Damaging winds, large hail, isolated tornadoes, heavy rain.

Timing: Storms developing mainly after 900 pm with severe threat
continuing well into the early morning hours.

Discussion: Storms will develop tonight ahead of a cold front, and
some of these could be severe. Because of the threat during the
overnight hours, keep a weather radio on alert or have another means
to receive warnings while you are sleeping.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible again Wednesday night. Some of
these could be severe with damaging winds and large hail.

Discussion: Another cold front will move through Wednesday night,
producing showers and thunderstorms. Much colder air will move in
behind this front with frost and freeze conditions possible later
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

.STORM MOTION STATEMENT...

The expected storm motion tonight is from the west at around 45 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ035-036-043>047-051>057-060>065-067>072-081500-
Fountain-Montgomery-Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Attica, Covington, Veedersburg,
Crawfordsville, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
522 PM EDT Tue Apr 7 2020

...Severe Thunderstorms Possible Tonight...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are expected late this evening and overnight.
Severe storms are possible, especially overnight. Keep a weather
radio on alert overnight.

Hazards: Damaging winds, large hail, heavy rain.

Timing: Storms developing mainly after 1000 pm with severe threat
continuing well into the early morning hours.

Discussion: Storms will develop tonight ahead of a cold front, and
some of these could be severe. Because of the threat during the
overnight hours, keep a weather radio on alert or have another means
to receive warnings while you are sleeping.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible again Wednesday night. Some of
these could be severe with damaging winds and large hail.

Discussion: Another cold front will move through Wednesday night,
producing showers and thunderstorms. Much colder air will move in
behind this front with frost and freeze conditions possible later
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

.STORM MOTION STATEMENT...

The expected storm motion tonight is from the west northwest at
around 45 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 8, 1:05 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
105 AM EDT Wed Apr 8 2020

INZ043-044-080545-
Parke IN-Vermillion IN-
105 AM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR PARKE AND SOUTHERN VERMILLION
COUNTIES UNTIL 145 AM EDT...

At 105 AM EDT, Doppler radar was tracking a strong thunderstorm near
Chrisman, or 15 miles north of Paris, moving east at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Clinton, Rockville, Newport, Fairview Park, Montezuma, Dana, Mecca,
Bloomingdale, Marshall, Bridgeton, Cecil Harden Lake and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3991 8753 3986 8701 3961 8705 3971 8753
TIME...MOT...LOC 0505Z 280DEG 38KT 3983 8762

50
Special weather statement, Apr 8, 1:15 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
115 AM EDT Wed Apr 8 2020

INZ040>042-080600-
Randolph-Madison-Delaware-
115 AM EDT Wed Apr 8 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MADISON...
NORTHERN RANDOLPH AND NORTHERN DELAWARE COUNTIES...

At 113 AM EDT, strong thunderstorms were clustered near Fairmount,
moving east at 70 mph.

Winds around 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Muncie, Alexandria, Winchester, Union City, Albany, Eaton, Farmland,
Summitville, Gaston, Ridgeville and Saratoga.

This includes Interstate 69 between mile markers 244 and 252.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4014 8481 4030 8586 4038 8586 4038 8522
      4031 8522 4031 8481
TIME...MOT...LOC 0513Z 274DEG 59KT 4037 8562

Lashley

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 1:05 AM EDTSpecial Weather StatementINDParke, Vermillion40 min
Apr 8, 1:15 AM EDTSpecial Weather StatementINDDelaware45 min
Apr 8, 2:02 AM EDTSpecial Weather StatementINDRandolph28 min
Apr 8, 2:38 AM EDTSpecial Weather StatementINDRandolph37 min
Apr 8, 6:41 PM EDTSpecial Weather StatementINDWarren49 min
Apr 8, 6:55 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren35 min
Apr 8, 7:27 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe33 min
Apr 8, 7:55 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion35 min
Apr 8, 7:58 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Hancock, Madison, Marion and 1 more62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.